Wisconsin, 2004

Damaging Wind in Wisconsin, September 23, 2004

September 23, 2004 · NWS MKX · 1 event in 1 county or zone

An isolated severe storm, embedded in a cluster of general thunderstorms, generated locally powerful downburst thunderstorm winds in the Arygle area. About a dozen large trees and some power lines were toppled.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An isolated severe storm, embedded in a cluster of general thunderstorms, generated locally powerful downburst thunderstorm winds in the Arygle area. About a dozen large trees and some power lines were toppled. The time is estimate, with the event taking place sometime between 1100 and 1300CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 23, 12:30 AM CST, 11 hours 30 minutes earlier.

Area forecast discussion, Sep 23, 12:30 AM CST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
130 AM CDT THU SEP 23 2004

.DISCUSSION...FORECAST FOCUS ON APPROACHING SHORTWAVE WITH CHANCE OF
RAIN AND TIMING OF FROPA TONIGHT.

MODELS CONTINUE TO SHOW PASSAGE OF SURFACE TROUGH AND OCCLUDED FRONT
ENTERING WESTERN CWA BETWEEN 00Z AND 06Z TONIGHT...AND REACHING THE
LAKESHORE AROUND 12Z FRIDAY. DISPITE RATHER STRONG SHORTWAVE MODEL
POPS ARE RATHER LOW.  PREFER THE HIGHER ETA POPS OVER THE GFS.  BOTH
ETA AND GFS SHOWING SE WI RATHER DRY WHERE N PORTION OF QPF RIPS OFF
TO THE NORTH WITH BETTER DYNAMICS AND TRAILING TAIL OF QPF WITH
WEAKER FORCING ASSOCIATED WITH TROUGH DISSIPATES AS IT MOVES EAST
INTO DRY AIR. WILL KEEP TO PREVIOUS FORECAST TREND WITH CHANCE OF
SHOWERS AND ISOLATED THUNDERSTORMS IN WESTERN CWA AND A LESSER
CHANCE IN THE EAST...BUT KEEP FRIDAY MORNING DRY.  ETA SOUNDINGS
HAVE LITTLE IF ANY CAPE.

ON FRIDAY...COLD AIR ADVECTION WILL BECOME MORE NOTICEABLE BEHIND
TROUGH AS WESTERLY WINDS KICK UP INTO THE BREEZY RANGE. H850
TEMPERATURES DROP INTO THE +6 TO +8 RANGE BY 12Z SATURDAY. SHOULD BE
A FAIRLY DRY AND PLEASANTLY COOL WEEKEND...AND AT THIS POINT IT
LOOKS DRY THROUGH THE EXTENDED FORECAST AS WELL.

HOWEVER MODELS SHOWING MORE MEAN RH WITH MID LEVEL TROF.  AS SUCH
INCREASED THE CLOUD COVER SOMEWHAT SATURDAY AND A LITTLE ON SUNDAY.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

HENTZ
Hazardous weather outlook, Sep 23, 3:28 AM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
428 AM CDT THU SEP 23 2004

WIZ046-047-051-052-056>060-062>072-240927-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL AND
SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS OR AN ISOLATED THUNDERSTORM TONIGHT. THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

REM

The radar

The Milwaukee radar (KMKX), 111 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
September 23, 12:00 PM CST
Where
Lafayette County, Argyle
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.700, -89.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422315.